Nebraska, 2025

Hail and Damaging Wind in Nebraska, September 8, 2025

September 8, 2025 · NWS LBF · 5 events in 1 county or zone

Thunderstorms developed over central Cherry County during the early evening hours of September 8th. This activity developed along a surface trough of low pressure and quickly grew upscale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over central Cherry County during the early evening hours of September 8th. This activity developed along a surface trough of low pressure and quickly grew upscale. As this activity tracked east from central into eastern Cherry County, it produced hail up to the size of golf balls and wind gusts measured at 65 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 8, 5:18 PM CST, 0 minutes earlier. Its key messages:

  • Isolated thunderstorms are possible across north central Nebraska this evening, mainly areas along and east of Highway 83. A few thunderstorms could be strong, but the overall severe threat remains low.
  • Elevated fire weather conditions are possible again on Tuesday for areas west of Highway 83. mostly driven by above average temperatures and low humidity.
  • Temperatures remain warmer than average this week, with most days in the mid to upper 80s. Chances of rain are possible throughout the week, with better moisture possible this weekend.
Area forecast discussion, Sep 8, 5:18 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
618 PM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Isolated thunderstorms are possible across north central
  Nebraska this evening, mainly areas along and east of Highway
  83. A few thunderstorms could be strong, but the overall
  severe threat remains low.

- Elevated fire weather conditions are possible again on
  Tuesday for areas west of Highway 83. mostly driven by above
  average temperatures and low humidity.

- Temperatures remain warmer than average this week, with most
  days in the mid to upper 80s. Chances of rain are possible
  throughout the week, with better moisture possible this
  weekend.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 221 PM CDT Mon Sep 8 2025

A surface trough is tracking across the Sandhills this afternoon,
creating a sharp moisture gradient along the boundary. To the east
of the boundary across portions of north central Nebraska, surface
dewpoints are in the 60s. Relatively clear skies have allowed for a
narrow tongue of surface based CAPE to develop across the region,
providing sufficient instability for shower and thunderstorm
activity this evening. As the surface trough tracks near the Highway
83 corridor, isolated thunderstorms are expected to fire along the
boundary and track east late this afternoon and evening. Relatively
marginal deep layer shear is available, generally on the order of 25
to 30 kts. While the environment is not overall the best severe
weather set up, given the combination of ingredients, isolated
showers and thunderstorms are expected this evening, with a few
potentially strong thunderstorms. While the overall severe threat
appears low at this time, cannot completely rule out a few of the
stronger cells introducing a threat for small hail and strong winds.

Tomorrow, northwesterly flow aloft will continue to track wildfire
smoke from the West Coast and British Columbia across the region.
Those sensitive to smoke may want to take precautions tomorrow, as
smoke is likely to mix to the surface.

Temperatures remain on the warmer side tomorrow, with widespread
highs in the mid to upper 80s. West of Highway 83, afternoon
relative humidity values drop into the 20 to 25 percent range. With
the heat and low humidity, elevated fire weather concerns are
possible again across western Nebraska. Keeping the threat somewhat
limited, winds are expected to be fairly light out of the east to
southeast, with occasional gusts up to 20 mph.

Tuesday night, another round of showers and thunderstorms will be
possible across western Nebraska and the Sandhills as a low tracks
across Kansas. Overall forcing across the region is weak, so
expecting any shower and thunderstorm activity will be fairly
scattered as it tracks across western Nebraska. Given that this is
likely to be very scattered, will keep PoPs low for Tuesday night,
generally less than 20 percent. Mostly cloudy skies should continue
to keep overnight lows slightly warmer, with lows in the mid 50s to
low 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 221 PM CDT Mon Sep 8 2025

An upper level trough slowly tracks across the western United
States, keeping us mostly in a ridge pattern. This will keep
temperatures warmer than average through the end of the week. Daily
highs remain mostly in the mid to upper 80s, with some locations
breaking into the lower 90s. In fact, highs on Friday could be near
90 degrees for a good portion of the forecast region, especially
along the HIghway 83 corridor. For reference, this is typically the
time of year when our average highs begin to drop from around 83
degrees to 81 degrees.

With the trough remaining to the east, there should be sufficient
upper level support for a few surface systems to introduce low end
precipitation chances through the end of the week. Precipitation
chances remain fairly meager however, generally less than 20 to 30
percent through the rest of this week. Ensembles further back this
up, with both the GEFS and European ensembles showing a maximum of a
30 percent chance of one tenth of an inch of rain or better through
the end of this week. Ensembles begin to show some better
probabilities this weekend, as the upper level trough tracks further
east. As this happens, a cold front is expected to track across the
region, bumping our precipitation chances from 40 to 70 percent in
the ensembles for one tenth of an inch of rain or better. The cold
front is also expected to bring slightly more seasonal temperatures
this weekend, potentially dropping highs back into the lower 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 620 PM CDT Mon Sep 8 2025

Scattered thunderstorms will persist through sunset this
evening, with brief MVFR visibilities and gusty, erratic winds
possible in storms. By early Tuesday morning, low stratus
overspreads much of southwest into central and north central
Nebraska, leading to MVFR/locally IFR CIGs. Patchy fog will
also be possible through late Tuesday morning, with MVFR/IFR
visibilities expected.

Winds weaken from the south tonight, becoming light and variable
overnight. Winds then increase from the east into Tuesday
afternoon, at 5 to 10kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Brown
Hazardous weather outlook, Sep 8, 2:08 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CDT Mon Sep 8 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-092015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Mon Sep 8 2025 /208 PM MDT Mon Sep 8 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening, mainly along and
east of Highway 83. Although the overall severe threat is low, a few
of the stronger storms could produce some small hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather concerns are expected Tuesday afternoon for
areas west of Highway 83.

Thunderstorms chances return Wednesday through Saturday. The
potential for severe weather seems low at this time, but an isolated
strong or severe storm cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 4:45 PM CST, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 PM CDT Mon Sep 8 2025

NEZ005-024-025-094-082330-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
545 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES THROUGH 630 PM
CDT/530 PM MDT/...

At 545 PM CDT/445 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Mullen, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seneca, Giant Hill, Marsh Flat, Norway, and Kelso.

This includes the following highways...
 Highway 2 between mile markers 188 and 204.
 Highway 97 between mile markers 71 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4222 10117 4233 10103 4207 10057 4187 10082
TIME...MOT...LOC 2245Z 313DEG 20KT 4222 10104

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 8, 5:06 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
606 PM CDT Mon Sep 8 2025

NEZ005-024-025-094-082345-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
606 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES THROUGH 645 PM
CDT/545 PM MDT/...

At 606 PM CDT/506 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Seneca, or 9 miles northeast of
Mullen, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Thedford, Seneca, Giant Hill, and Norway.

This includes the following highways...
 Highway 2 between mile markers 191 and 213.
 Highway 97 between mile markers 73 and 76.
 Highway 83 between mile markers 146 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4215 10107 4226 10094 4204 10045 4183 10067
TIME...MOT...LOC 2306Z 306DEG 19KT 4215 10093

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 8, 5:08 PM CST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT Mon Sep 8 2025

NEZ005-094-090000-
Eastern Cherry NE-Western Cherry NE-
608 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH
700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Medicine Lake, or 34 miles southeast of Martin, moving southeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medicine Lake, Schoolhouse Lake, and Steer Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4272 10150 4285 10139 4267 10086 4242 10113
TIME...MOT...LOC 2308Z 306DEG 19KT 4273 10139

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The North Platte radar (KLNX), 108 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
September 8, 5:18 PM CST
Where
Cherry County, 4.15 mi N of Valentine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.930, -100.550

Delayed report of hail 1.75 inches in diameter. Time was estimated by radar.

Hail, Cherry

When
September 8, 5:25 PM CST
Where
Cherry County, 0.86 mi NE of Valentine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.880, -100.540

Hail, Cherry

When
September 8, 5:32 PM CST
Where
Cherry County, 0.86 mi NE of Valentine
Measured
1.25 in hail
Reported by
Public
Coordinates
42.880, -100.540

Public reported half dollar sized hail in Valentine.

Hail, Cherry

When
September 8, 6:01 PM CST
Where
Cherry County, 0.51 mi W of Valentine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -100.560

Thunderstorm Wind, Cherry

When
September 8, 6:39 PM CST
Where
Cherry County, 14.73 mi NNE of Brownlee
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.480, -100.520

Thunderstorm wind gust of 65 MPH reported by a mesonet at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294659, 1294660, 1294661, 1294662, 1294663.